Safe medication practice
Real reports of lithium toxicity show why care is needed
Is it sufficient to dispense a prescription for lithium as written and have no other involvement? Two examples of incidents reported to the National Patient Safety Agency show why it is not.
A patient seen in primary care was diagnosed with lithium toxicity. Levels were three times higher than the last time she was checked, and well above therapeutic range. She was transferred to an accident and emergency department and then a medical admissions unit for treatment for renal failure.
Going on holiday was thought to have disrupted the management of her therapy.
Emergency admission of patient for lithium toxicity in a critical condition. Unfortunately his lithium records were out of date. The last reading, five months before, was within the therapeutic range, so his lithium had been reauthorised. However, his outpatient appointments had been cancelled so his lithium levels were not being regularly monitored. At the time of this report the patient was being ventilated.
In December 2009 the NPSA issued a patient safety alert, “Safer lithium therapy”.1 To support this, a patient information booklet, an alert card and a record book were developed and made available. The document supporting the alert described incidents where patients had been harmed because they have not had their lithium dosage adjusted based on recommended regular blood tests, had not been informed of the known side effects or symptoms of toxicity, or had not been helped to manage their therapy safely.
Patients should receive appropriate oral and written information at the start and throughout their therapy, with a record book to track lithium blood levels and relevant clinical tests.
Prescribers and pharmacists should check that blood tests are monitored regularly and that it is safe to issue a repeat prescription or dispense the prescribed lithium, and that systems are in place to identify and deal with medicines that might adversely interact with lithium.
The reported incidents occurred before the NPSA issued the alert. Pharmacists in current practice receiving repeat prescriptions for lithium should check patients have had blood tests carried out in the previous three months, and talk to prescribers if this is not the case.
When dispensing new prescriptions, pharmacists should review previous lithium therapy and significant dose changes should be checked with the patient and prescriber. Keeping patients on lithium safe is the responsibility of all practitioners.
For community pharmacists, the NPSA and National Pharmacy Association have produced a standard operating procedure for lithium
This article is written by David Cousins, head of safe medication practice and medical devices, and David Gerrett, senior pharmacist, both at the National Patient Safety Agency, as part of a series on safe medication practice.
In this series the NPSA shares patient safety incidents and other information to help inform pharmacy practitioners of medication risks and actions that can be taken to minimise these risks.
1. National Patient Safety Agency. Rapid Response Report. Safer Lithium Therapy. December 2009
Citation: The Pharmaceutical Journal URI: 11049618
Recommended from Pharmaceutical Press